Alert archive / Tennessee / Flash Flood Warnings in 2015

Flash Flood Warning 98, NWS Memphis, TN

September 9, 2015Fayette County, Shelby County, Tennessee

NWS Memphis, TN issued this flash flood warning at Sep 9, 2015, 1:50 PM CDT for Fayette County, Shelby County, Tennessee. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 9, 2015, 1:50 PM CDT (18:50 UTC)
Expired
Sep 9, 2015, 4:45 PM CDT
In force
3 hr
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Flood severity
None

Counties Fayette County, TN, Shelby County, TN

The radar

The Memphis radar (KNQA), 51 km from the middle of the area, began a volume at 18:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KBYH), launched 12:00Z, 6.8 hours before the alert went out and 55 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2015-09-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 356 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2015-09-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
356 J/kg
Mixed-layer CIN
-65 J/kg
Mixed-layer LCL
1170 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
64 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

873 
WGUS54 KMEG 091850
FFWMEG
TNC047-157-092145-
/O.NEW.KMEG.FF.W.0098.150909T1850Z-150909T2145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
150 PM CDT WED SEP 9 2015

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHERN FAYETTE COUNTY IN WEST TENNESSEE...
  SOUTHEASTERN SHELBY COUNTY IN WEST TENNESSEE...

* UNTIL 445 PM CDT

* AT 149 PM CDT...DOPPLER RADAR ESTIMATES 1 TO 3 INCHES OF RAIN HAS 
  OCCURRED OVER THE PAST HOUR. SHOWERS AND THUNDERSTORMS WILL 
  PRODUCE AN ADDITIONAL 1 TO 3 INCHES OF RAIN OVER THE NEXT 2 HOURS.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  COLLIERVILLE...GERMANTOWN...LAGRANGE...MACON...PIPERTON...
  ROSSVILLE...MOSCOW...WILLISTON...GRAND JUNCTION...LA GRANGE...
  ELBA...HAYS CROSSING...FORTY FIVE...KIRK...CANADAVILLE AND
  PATTERSONVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 3499 8920 3500 8986 3515 8964 3522 8919

$$
1 follow-up statement
458 
WGUS74 KMEG 092015
FFSMEG

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
315 PM CDT WED SEP 9 2015

TNC047-157-092024-
/O.CAN.KMEG.FF.W.0098.000000T0000Z-150909T2145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
FAYETTE TN-SHELBY TN-
315 PM CDT WED SEP 9 2015

...THE FLASH FLOOD WARNING FOR SOUTHERN FAYETTE AND SOUTHEASTERN
SHELBY COUNTIES IS CANCELLED...

THE HEAVY RAIN HAS ENDED...AND FLOODING IS NO LONGER EXPECTED TO POSE
A THREAT.

LAT...LON 3499 8920 3500 8986 3515 8964 3522 8919

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Sep 9, 12:23 PM CDT, 1 hour 27 minutes earlier.

Area forecast discussion, Sep 9, 12:23 PM CDT, 1 hour 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
1223 PM CDT WED SEP 9 2015

.DISCUSSION...
UPDATED FOR 18Z AVIATION DISCUSSION.

&&

.PREV DISCUSSION... /ISSUED 956 AM CDT WED SEP 9 2015/

UPDATE...
RAIN IS SLOWLY MOVING ACROSS THE MISSISSIPPI RIVER...AND WILL
LIKELY EFFECT THE MEMPHIS METROPOLITAN AREA WITHIN THE NEXT HOUR
OR SO. INCREASED POPS AREA WIDE AFTER NOON...AND ALONG AND WEST
OF THE MISSISSIPPI RIVER BEFORE NOON. TEMPERATURES SEEM TO BE ON
TRACK...BUT SOME OF THE WARMER READINGS IN NORTH MISSISSIPPI MAY
BE DIFFICULT TO REACH IF CLOUDS MOVE IN FASTER THAN EXPECTED.
STILL EXPECTING THE HEAVIEST AND MOST WIDESPREAD RAINFALL LATE
THIS AFTERNOON AND THIS EVENING. STRONG OR SEVERE STORMS DO NOT
LOOK LIKELY.

PREV DISCUSSION... /ISSUED 657 AM CDT WED SEP 9 2015/

DISCUSSION...SURFACE ANALYSIS PLACES A WEAK COLD FRONT FROM LOWER
MICHIGAN BACK THROUGH THE MIDDLE MISSISSIPPI VALLEY AND
CENTRAL/SOUTHERN PLAINS. WATER VAPOR SATELLITE TRENDS INDICATE AN
UPPER LEVEL LOW CENTERED OFF THE LOUISIANA GULF COAST AND AN UPPER
LEVEL TROUGH AXIS STRETCHING FROM LAKE SUPERIOR BACK THROUGH THE
CENTRAL PLAINS. SHOWERS AND THUNDERSTORMS ARE OCCURRING OVER
PORTIONS OF NORTHEAST ARKANSAS AS OF FORECAST ISSUANCE. AS OF 4
AM CDT...TEMPERATURES ACROSS THE MID SOUTH ARE IN THE LOWER 70S AT
MOST LOCATIONS. CONVECTIVE CHANCES TODAY THROUGH FRIDAY NIGHT
REMAINS THE PREDOMINANT CHALLENGE IN THIS MORNING/S FORECAST
ISSUANCE.

WATER VAPOR SATELLITE TRENDS OVER THE PAST COUPLE OF HOURS HAVE
SHOWN WARMING CLOUD TOPS ACROSS THE LOWER MISSISSIPPI WITH
OVERNIGHT SHOWERS AND THUNDERSTORMS OVER ARKANSAS WEAKENING AS
THEY MOVE INTO NORTHEAST ARKANSAS. NONETHELESS...ADDITIONAL
CONVECTIVE DEVELOPMENT IS ANTICIPATED ACROSS THE MID SOUTH TODAY
AND TONIGHT AS A COLD FRONT APPROACHES THE AREA. BEST SHOWER AND
THUNDERSTORM CHANCES WILL GRADUALLY SHIFT TO AREAS PRIMARILY ALONG
AND SOUTH OF I-40 THURSDAY AND THURSDAY NIGHT AS THE FRONT
GRADUALLY MOVES THROUGH THE AREA. MODELS INDICATE A REINFORCING
COLD FRONT WILL ARRIVE ACROSS THE LOWER MISSISSIPPI VALLEY FRIDAY
AND FRIDAY NIGHT WITH SHOWER AND THUNDERSTORM CHANCES RETURNING
BACK TO THE REGION. CONFIDENCE IN STRONG/SEVERE THUNDERSTORM
THREAT REMAINS LOW AS OVERALL ENVIRONMENT IS EXPECTED TO BE LESS
THAN IDEAL.

GFS/ECMWF LONG TERM MODELS INDICATE AN UPPER LEVEL TROUGH WILL
DROP INTO THE EASTERN UNITED STATES THIS WEEKEND BRINGING COOLER
AND DRIER AIR TO THE REGION. TEMPERATURES WILL BE MORE PLEASANT
WITH AFTERNOON HIGHS IN THE 70S AND LOWS IN THE 50S.

CJC

&&

.AVIATION...18Z TAFS

CONDITIONS WILL VARY FROM MVFR TO VFR WITH SCATTERED SHOWERS AND
ISOLATED THUNDER THROUGH THE FIRST HALF OF THE TAF PERIOD. BEST
THREAT FOR THUNDER ON STATION WILL BE AT TUP. LATER IN THE PERIOD
CIGS WILLDROP TO IFR AND LIFR AS MAIN SURFACE WAVE PUSHES THROUGH.
SOUTHWEST WINDS AHEAD OF THE FRONT...WILL TURN NORTH OR NORTHEAST
BEHIND. WIND SPEEDS WILL GENERALLY RANGE FROM 3-8 KTS.

JAB

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, Sep 9, 4:41 AM CDT, 9 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
441 AM CDT WED SEP 9 2015

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-101200-
ALCORN-BENTON MS-BENTON TN-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-
COAHOMA-CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-
DUNKLIN-DYER-FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-
HENDERSON-HENRY-ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-
LEE AR-LEE MS-MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-
PANOLA-PEMISCOT-PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-
RANDOLPH-SHELBY-ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-
TISHOMINGO-TUNICA-UNION-WEAKLEY-YALOBUSHA-
441 AM CDT WED SEP 9 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 9, 2:18 PM CDTSpecial Weather StatementMEGChester, McNairy42 min
Sep 9, 2:46 PM CDTSpecial Weather StatementMEGBenton29 min
Sep 9, 3:01 PM CDTSpecial Weather StatementMEGHardin44 min

Nearby

Flash Flood Warnings in Tennessee, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.